Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Differential susceptibility and infectivity epidemic models

1. Center for Nonlinear Studies (MS B284), Los Alamos National Laboratory, Los Alamos, NM 87545
2. Department of Mathematical Sciences, University of Alabama in Huntsville, Huntsville, AL 35899

We formulate differential susceptibility and differential infectivity models for disease transmission in this paper. The susceptibles are divided into n groups based on their susceptibilities, and the infectives are divided into m groups according to their infectivities. Both the standard incidence and the bilinear incidence are considered for different diseases. We obtain explicit formulas for the reproductive number. We define the reproductive number for each subgroup. Then the reproductive number for the entire population is a weighted average of those reproductive numbers for the subgroups. The formulas for the reproductive number are derived from the local stability of the infection-free equilibrium. We show that the infection-free equilibrium is globally stable as the reproductive number is less than one for the models with the bilinear incidence or with the standard incidence but no disease-induced death. We then show that if the reproductive number is greater than one, there exists a unique endemic equilibrium for these models. For the general cases of the models with the standard incidence and death, conditions are derived to ensure the uniqueness of the endemic equilibrium. We also provide numerical examples to demonstrate that the unique endemic equilibrium is asymptotically stable if it exists.
  Article Metrics

Keywords endemic equilibrium; differential susceptibility; reproductive number; global stability.; differential infectivity

Citation: James M. Hyman, Jia Li. Differential susceptibility and infectivity epidemic models. Mathematical Biosciences and Engineering, 2006, 3(1): 89-100. doi: 10.3934/mbe.2006.3.89


This article has been cited by

  • 1. R.I. Hickson, M.G. Roberts, How population heterogeneity in susceptibility and infectivity influences epidemic dynamics, Journal of Theoretical Biology, 2014, 350, 70, 10.1016/j.jtbi.2014.01.014
  • 2. Lin Zhao, Zhi-Cheng Wang, Shigui Ruan, Traveling wave solutions in a two-group epidemic model with latent period, Nonlinearity, 2017, 30, 4, 1287, 10.1088/1361-6544/aa59ae
  • 3. B. Bonzi, A. A. Fall, A. Iggidr, G. Sallet, Stability of differential susceptibility and infectivity epidemic models, Journal of Mathematical Biology, 2011, 62, 1, 39, 10.1007/s00285-010-0327-y
  • 4. Jean M. Tchuenche, Alexander Nwagwo, Richard Levins, Global behaviour of an SIR epidemic model with time delay, Mathematical Methods in the Applied Sciences, 2007, 30, 6, 733, 10.1002/mma.810
  • 5. Jean M. Tchuenche, Christinah Chiyaka, Global dynamics of a time delayedSIRmodel with varying population size, Dynamical Systems, 2012, 27, 2, 145, 10.1080/14689367.2011.607798
  • 6. Karol Capała, Bartłomiej Dybiec, Epidemics spread in heterogeneous populations, The European Physical Journal B, 2017, 90, 5, 10.1140/epjb/e2017-70723-6
  • 7. XUE-ZHI LI, SHA-SHA GAO, SOUVIK BHATTACHARYA, A TWO-STRAIN EPIDEMIC MODEL WITH DIFFERENTIAL SUSCEPTIBILITY AND MUTATION, Journal of Biological Systems, 2013, 21, 04, 1340009, 10.1142/S0218339013400093
  • 8. Senelani D. Hove-Musekwa, Farai Nyabadza, Christinah Chiyaka, Prasenjit Das, Agraj Tripathi, Zindoga Mukandavire, Modelling and analysis of the effects of malnutrition in the spread of cholera, Mathematical and Computer Modelling, 2011, 53, 9-10, 1583, 10.1016/j.mcm.2010.11.060
  • 9. Maoxing Liu, Yuming Chen, An SIRS model with differential susceptibility and infectivity on uncorrelated networks, Mathematical Biosciences and Engineering, 2015, 12, 3, 415, 10.3934/mbe.2015.12.415
  • 10. M. R. RAZVAN, S. YASAMAN, GLOBAL DYNAMICS OF A DIFFERENTIAL SUSCEPTIBILITY MODEL, International Journal of Biomathematics, 2012, 05, 05, 1250046, 10.1142/S179352451100188X
  • 11. Josephine Wairimu, Sallet Gauthier, Wandera Ogana, Formulation of a Vector SIS Malaria Model in a Patchy Environment with Two Age Classes, Applied Mathematics, 2014, 05, 10, 1535, 10.4236/am.2014.510147
  • 12. Martin Luther Mann Manyombe, Joseph Mbang, Jean Lubuma, Berge Tsanou, Global dynamics of a vaccination model for infectious diseases with asymptomatic carriers, Mathematical Biosciences and Engineering, 2016, 13, 4, 813, 10.3934/mbe.2016019
  • 13. M. Nath, J. A. Woolliams, S. C. Bishop, Assessment of the dynamics of microparasite infections in genetically homogeneous and heterogeneous populations using a stochastic epidemic model1, Journal of Animal Science, 2008, 86, 8, 1747, 10.2527/jas.2007-0615
  • 14. L. Zager, G. Verghese, Epidemic thresholds for infections in uncertain networks, Complexity, 2009, 14, 4, 12, 10.1002/cplx.20248
  • 15. Lin Zhao, Zhi-Cheng Wang, Shigui Ruan, Traveling wave solutions in a two-group SIR epidemic model with constant recruitment, Journal of Mathematical Biology, 2018, 10.1007/s00285-018-1227-9
  • 16. Yakui Xue, Xinpeng Yuan, Maoxing Liu, Global stability of a multi-group SEI model, Applied Mathematics and Computation, 2014, 226, 51, 10.1016/j.amc.2013.09.050
  • 17. Jun-Yuan Yang, Xue-Zhi Li, Maia Martcheva, Global stability of a DS–DI epidemic model with age of infection, Journal of Mathematical Analysis and Applications, 2012, 385, 2, 655, 10.1016/j.jmaa.2011.06.087
  • 18. Kezan Li, Hong Yu, Zhaorong Zeng, Yong Ding, Zhongjun Ma, Epidemic transmission on random mobile network with diverse infection periods, Communications in Nonlinear Science and Numerical Simulation, 2015, 22, 1-3, 596, 10.1016/j.cnsns.2014.07.016
  • 19. Xue-Feng San, Zhi-Cheng Wang, Traveling waves for a two-group epidemic model with latent period in a patchy environment, Journal of Mathematical Analysis and Applications, 2019, 10.1016/j.jmaa.2019.03.029
  • 20. Bimal Kumar Mishra, Kaushik Haldar, , Theories and Simulations of Complex Social Systems, 2014, Chapter 9, 117, 10.1007/978-3-642-39149-1_9
  • 21. Michael Li, Darja Kalajdzievska, Modeling the effects of carriers on transmission dynamics of infectious diseases, Mathematical Biosciences and Engineering, 2011, 8, 3, 711, 10.3934/mbe.2011.8.711
  • 22. M.R. Razvan, S. Yasaman, Global analysis of a model of differential susceptibility induced by genetics, Nonlinear Analysis: Real World Applications, 2011, 12, 4, 2183, 10.1016/j.nonrwa.2011.01.001
  • 23. M. R. Razvan, S. Yasaman, Global analysis of an SAIS model, Journal of Biological Dynamics, 2012, 6, 2, 457, 10.1080/17513758.2011.621452

Reader Comments

your name: *   your email: *  

Copyright Info: 2006, James M. Hyman, et al., licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved